Beta blockers and remaining in sinus after cardioversion

Does anyone have any information about being on beta blockers and remaining in sinus having had cardioversion? Without being told to after CV I stayed on beta blockers for a couple of months and remained in sinus despite doing strenuous exercise. Thinking I perhaps shouldn't remain on beta blockers, I stopped taking them, and within two days went back into af when I did light exercise. I have since read that remaining on beta blockers is one way of staying in sinus, but the cardiologists never mentioned it at all when I asked about staying in sinus.

10 Replies

oldestnewest
  • Beta blockers control heart rate - high heart rate is often precursor to AF'ers in NSR so beta blockers are often prescribed as first line med and can be effective for some people in preventing AF by limiting HR, if there is a tendency to AF - was my understanding also.

    So as you already know this - what further information do you want?

    Have you been onto the AFA website to read all the info on beta blockers - which may very well give you the information you are searching for?

    I was under the impression you should never just stop beta blockers - always taper down very slowly so that stopping suddenly could have been the reason your heart flipped and you should, in my opinion, have been advised by your specialist.

    I sometimes despair at the lack of information given by consultants about these medications.

  • Hi thanks for your reply, in fact despite my asking when I had the ECV, I really could get no information from the cardiologists, even when I asked about going back into AF. My GP hadn't really wanted me on beta blockers in the first place because I have a slow pulse, even in AF, so after a couple of months in very stable (apparently) sinus after CV I stopped them. It was only a tiny dose anyway (1.25 a day) so I didn't think it would have that dramatic effect. The GP thinks it may have happened anyway.

  • As far as I know you have to wean off the beta blockers per dr instructions. They should not be discontinued suddenly. They really do help maintain nsr.

  • Hi thanks for the reply, I was only on a small dose (1.25 per day), and couldn't get any help/advice from the cardiologists when I had the ECV so I was really in the dark. None of the cardiologists had told me of the beneficial effects of beta blockers in maintaining sinus, and the GP had been very reluctant to put me on them in the first place as I have a slow pulse, even with af. Hence after 2 months of stable sinus, I assumed it was alright to stop them. The GP is not even sure this was the reason for the return of AF, but thinks it could have happened anyway.

  • I was told to stay on my beta blocker (Bisoprolol) after cardioversion because it also helps with blood pressure. You should never change your medication without specialist advice.

  • Hi thanks for your reply, nobody said anything about the need to stay on beta blockers, despite me asking about the possible return of AF when I had the ECV. So I am afraid the specialist advice really wasn't there, I felt it was like getting blood out of a stone. I was only on a small dose anyway(1.25 perday) as I have a slow pulse even in AF, and I had had to presssure the GP to put me on that. So after 2 months in sinus, I thought it was OK to drop the small dose.

  • When you started back on betablockers, did the normal sinus rhythm return? If so, joy. You have found what works for you.

    You did not state the dose of betablockers. Some people are on a small dose, and do stop and start them. High doses need tapering as others have said.

  • Hi thanks for your reply, I needed ECV to get back into sinus, and the beta blockers didn't bring me back to sinus. I was on 1.25 a day, which I believe is the lowest, and really shouldn't have made that difference. The GP thinks it may have happened anyway.

  • I have been on a beta blocker for 6 years and had 3 cardioversions and 2 ablations. Every packet is labelled not to stop taking the medication without consulting your doctor.

    Personally I wouldn't dream of stopping them without a proper discussion with and advice from either my GP - or preferably my EP/cardiologist.

    My beta blocker is for rate control and other issues. It has little or no effect on my reverting to NSR after a bout of AF - which is a 'natural' occurrence over which I have little or no control.

  • Hi, thanks for getting back to me. Yes in hindsight I realised I shouldn't have ceased the beta blockers, but I wasn't exactly overloaded with advice from the cardiologist or the GP, who, incidentally thinks my reverting to af would have happened anyway, and was against me in the first place going on them due to my slow heart rate. Regards, Tony

You may also like...